QUESTION: I was told some years back as a child that I had scoliosis. I got no treatment for it, so I guess it wasn't that bad. Just recently, I started having leg pain, and I wonder if that can have anything to do with the back problem. I am a 26-year-old female. - B.I.

ANSWER: Scoliosis is a condition in which the spine bends to one side or the other. Many people have slight irregularities without cause for concern. Generally, though, if the spinal column curves more than 20 degrees to one side, it can lead to leg pain as a symptom of something amiss.The radiation of pain down the legs, especially if the pain reaches to calf level, points to some nerve irritation. Scoliosis can do this by leading to premature spinal disc problems or to premature formation of arthritic spurs (growths) on the backbone. Either can cause pressure on nerves and produce leg pain.

Scoliosis is not the only possibility for such pain, however. Any narrowing of the spinal canal (spinal stenosis) can produce it. If you are not getting the answer from X-rays (referring to another part of your letter), CT scans or magnetic resonance imaging might unearth a cause for your leg pain. I suggest this be done. I'm sending you the backache material. Others can order by writing Dr. Donohue/No. 3, Box 830, Gibbs-town, NJ 08027-9909, enclosing a long, stamped, self-addressed envelope and $2.

QUESTION: After taking medicine to reduce cholesterol, I am now trying niacin. I am experiencing flushing of my face. The doctor suggests I try taking aspirin with the niacin. My question: Is this familiar to you, safe? - C.C.

ANSWER: Many patients try this. It is safe, and can reduce the flushing expected with the niacin therapy. If it doesn't help you, ask your doctor to try timed-release niacin pills. They admit smaller amounts into the bloodstream at a time. That can usually reduce the severity of the niacin flush.

QUESTION: I have been diagnosed with peripheral neuropathy. I have cold, painful feet and a numb feeling there and in the ankles and now the calves. Will exercise help? - D.S.

ANSWER: Has an effort been made to determine the cause of this peripheral neuropathy? There's a pretty long list of possible causes, although it is true that often no one of them can be pinpointed in the individual case. The search is worthwhile, however.

Without determining a treatable cause, all that's left are ways to cope with the symptoms. If you can exercise without pain, that might help. It does, for example, bring about release of certain brain chemicals (endorphins), nature's built-in pain-killer drugs.

Medicines like amitriptyline, carbamazepine and phenytoin are often used to quell such nerve pain. If this pain is disabling and showing no sign of abating, it might be time to look for help at a pain clinic, where specialists can guide you in coping with neuropathy.

FOR L.K.: I couldn't condense your letter. Why, in the name of common sense, does your husband want to play with fire? Having had a pancreatitis attack, further alcohol intake can literally destroy that organ. His recurring stomach upset and nausea sound like mini pancreas attacks to me. He really does not need another major one. Any sensible diet is in order, but it should be low in fat and high in complex carbohydrates. He should be in continuing consultation with a doctor in his situation. And he should quit the bottle pronto.

Dr. Donohue welcomes reader mail but regrets that, due to the tremendous volume received daily, he is unable to answer individual letters. Readers' questions are incorporated in his column whenever possible.